Alabama, 2022Tornadoes and Damaging Winds in Alabama, April 13, 2022
April 13, 2022 · NWS BMX · 17 events in 10 counties and zones
A quasi-linear convective system (QLCS) developed across Mississippi and tracked eastward across Central Alabama on the evening of April 13th. Numerous trees were uprooted as surface winds gusted to 60-70 mph in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) developed across Mississippi and tracked eastward across Central Alabama on the evening of April 13th. Numerous trees were uprooted as surface winds gusted to 60-70 mph in some locations. A few tornadoes also formed within the line and impacted portions of Greene, Hale, and Tuscaloosa Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 13, 6:03 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 13, 6:03 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CDT Wed Apr 13 2022
.UPDATE...
For 00Z Aviation.
&&
.SHORT TERM...
/Updated at 0624 PM CDT Wed Apr 13 2022/
Mesoscale Update.
Latest RAP/LAPS data shows a warm sector established across the Deep
South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s
reside across the area, along with modest mid-level lapse rates,
generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This
has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I-
65, where we've seen mostly sunny skies and afternoon warmth.
Instability further increases across MS where better BL moisture
resides along and ahead of the incoming MCS, dewpoints here are in
the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep
convection is ongoing in this region with line-embedded bowing
segments, and semi-discrete supercells ahead of the MCS which are
near the I-55 corridor now. Satellite imagery depicts several
embedded updrafts that periodically strengthen, with some recent
overshooting tops approaching -80 C (~50,000 ft). These stronger
storms are capable of all convective hazards. Furthermore, a more
prominent bowing segment is moving quickly east across northern MS
where recent ASOS measurements indicated 60 & 61 kt wind gusts. This
bowing segment could enter northwest AL around 7 PM, but may stay
just north of Marion and Winston Counties.
However, additional thunderstorms reside farther south, and we
expect this cluster of convection to enter our CWA in the 7 PM to
8 PM timeframe. Moisture and instability will build from the west,
along and ahead of these storms. Kinematics support of our severe
weather concerns - RAP mesoanalysis indicates eff. bulk shear
approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX
derived hodographs show favorable low-level shear, with ~300
m2/s2 0-1 km SRH. However, these same hodographs also show some
weakening in mid-level flow, which could explain some of the
erratic convective behavior of the cells ahead of the MCS. Waning
instability is expected after sunset, which could limit severe
potential in our area. Thus, it's unclear if these storms will be
able to maintain an organized and robust nature/behavior over the
next few hours, especially as they approach I-65. Nonetheless,
we'll be closely monitoring the thunderstorms as they continue to
near the Central AL forecast area in the next couple of hours.
Instability and wind shear suggest the MCS will be able to
maintain decent strength as it enters AL. Damaging wind gusts and
hail look the most likely, though tornadoes are also possible in
strongest/most organized storms. Areas along and west of I-65
maintain the best overall chance of severe weather over the next
several hours.
40/Sizemore
Previous short-term discussion:
/Updated at 0125 PM CDT Wed Apr 13 2022/
Tomorrow.
With the severe threat ending early tomorrow morning, the cold front
will move southeast of the area, and winds will become north-
northwesterly. For the most part, this will set up comfortable
conditions for a majority of the day with clouds clearing across
our northwest half. Some light scattered showers may linger south
of I-85 through the afternoon. Expect temperatures to warm into
the mid 70s with decreasing humidity.
86
.LONG TERM...
/Updated at 0207 PM CDT Wed Apr 13 2022/
Friday through Tuesday.
A surface high will shift east of Alabama on Friday and surface
winds will become southerly in the afternoon. This will allow
temperatures to warm into the lower 80s in many locations.
Scattered showers and thunderstorms will develop Friday night as
a warm front lifts northward across Alabama. The storms are expected
to remain below severe limits due to stable conditions in the low
levels of the air mass. Unsettled weather expected over the weekend
due to northwest upper flow. Several upper level impulses will
track along the northwest flow and trigger scattered to numerous
showers and thunderstorms. Models indicate there may be enough
instability south of I-20 Saturday afternoon for the possibility
of some stronger storms. A drying trend Monday afternoon and
Monday night as the main short wave trof pushes east of Alabama.
58/rose
Previous long-term discussion:
/Updated at 0347 AM CDT Wed Apr 13 2022/
Friday through Tuesday.
The frontal boundary remains to our south through most of the day on
Friday, but does slowly start lifting northward. This could lead to
some isolated showers and thunderstorms across the southernmost
counties by Friday afternoon. Rain/thunderstorm chances continue to
increase Friday night into Saturday with several rounds of precip
expected over Easter weekend and into Monday. This is due to the
stalled frontal boundary remaining draped across the area under
generally zonal flow aloft. A couple of shortwave impulses move
along the boundary over the weekend. Timing remains a little
uncertain with each wave, so overall rain chances remain capped
around 40-50%. This will likely increase in coming days as we get a
better handle on the timing for each impulse.
As we begin next week, a slightly deeper shortwave trough is
expected to slide through, developing a weak low pressure system
somewhere along the Gulf States. This will push the stalled boundary
south of our area by Monday evening into Tuesday, ending any
significant rain/storm chances. Right now, this Monday system
remains on the weaker side, which limits any northward progression
of a quality warm sector, so we really don't see much instability
across Central AL ahead of the low pressure system. Because of this,
the severe potential appears to be limited at this time.
25/Owen
&&
.AVIATION...
00Z TAF Discussion.
A large area of showers and thunderstorms was located over
central and eastern Mississippi and moving quickly our way. It
appears that the storms will start affecting TCL/BHM/EET in the
1-4z time frame and the others between 3-7z. Will keep the
mention of thunder in the forecast for around 6hrs as the area of
lightning activity is rather broad. Ceilings generally go down to
MVFR as this convective activity moves in. There will be a brief
period of IFR just before the front moves in. Winds will start off
southerly at 10-20kts , with a few higher gusts mainly north and
west. The winds veer to the west and then northwest after the
front and ceilings should rise to MVFR through the morning hours
with decreasing cloudiness from west to east at least by
afternoon.
75
&&
.FIRE WEATHER...
20ft winds will remain from the south at 7-12 mph this evening with
gusts to 20 mph. Rain chances will increase later tonight as a
line of strong thunderstorms moves from northwest to southeast
across the area. The rain should exit the southeast counties early
Thursday morning. 20ft winds will become north at 5-7 mph on
Thursday behind the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 56 72 44 79 54 / 90 20 0 10 40
Anniston 59 74 47 79 57 / 90 30 10 10 40
Birmingham 56 73 48 80 59 / 90 20 0 10 40
Tuscaloosa 56 75 48 81 60 / 100 10 0 10 50
Calera 59 75 50 80 61 / 90 30 0 10 40
Auburn 62 74 53 79 59 / 80 70 10 10 40
Montgomery 63 77 52 82 61 / 90 60 10 20 40
Troy 63 76 53 81 60 / 80 70 10 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 AM CDT Thursday for the following
counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa...
Walker...Winston.
&&
Hazardous weather outlook, Apr 13, 11:52 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1252 PM CDT Wed Apr 13 2022
ALZ011>015-017>050-142100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1252 PM CDT Wed Apr 13 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Strong to severe thunderstorms are possible tonight across all of
Central Alabama. Threats include damaging wind gusts, tornadoes, and
large hail.
A wind advisory is in effect for the northwest counties through the
evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed tonight.
In the hours before
Special weather statement, Apr 13, 7:49 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
849 PM CDT Wed Apr 13 2022
ALZ011>013-140230-
Fayette AL-Marion AL-Lamar AL-
849 PM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of Marion, western
Fayette and Lamar Counties through 930 PM CDT...
At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Tremont to Caledonia.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport and Brinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3432 8817 3430 8763 3353 8784 3354 8827
TIME...MOT...LOC 0149Z 242DEG 43KT 3429 8810 3366 8833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThunderstorm Wind, Greene
- When
- April 13, 8:30 PM CST to 8:31 PM CST
- Where
- Greene County, 1.92 mi SW of Union
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.960, -87.943
Several trees uprooted along County Road 191.
Thunderstorm Wind, Greene
- When
- April 13, 8:34 PM CST to 8:35 PM CST
- Where
- Greene County, Union
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -87.920
Numerous trees uprooted in city of Union.
Tornado, Greene
- When
- April 13, 8:35 PM CST to 8:40 PM CST
- Where
- Greene County, 1.51 mi WSW of Eutaw to 0.91 mi N of Mc Clure
- Rating
- EF1
- Path length
- 4.35 mi
- Path width
- 400 yd
- Continued into
- Hale, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.818, -87.902
National Weather Service meteorologists surveyed damage in far eastern Greene County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado touched down just southwest of the Branch Heights community on the south side of Eutaw. It tracked northeast across Joseph Wilder Circle causing minor roof and tree damage. It began to intensify as it moved northeastward, removing a portion of the roof of the housing authority building, and reached its maximum intensity as it moved along Levi Morrow Senior Court. At least 40 residences in the community suffered at least visible shingle damage, with a few residences suffering significant roof damage. The tornado continued northeast, causing roof damage to a business along Highway 43, and snapping and uprooting multiple trees in a park as it crossed Highway 14 and at the Finches Ferry Road. The tornado then crossed into Hale County near the dead end of Finches Ferry Road.
Tornado, Hale
- When
- April 13, 8:40 PM CST to 8:56 PM CST
- Where
- Hale County, 4.9 mi W of Evansville to 1.4 mi SE of Cypress
- Rating
- EF1
- Path length
- 13.26 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.843, -87.833
National Weather Service meteorologists surveyed damage in western Hale County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. This tornado originated in near Eutaw in Greene County and crossed into Hale County at the Black Warrior River near Finches Ferry Road. In Akron, several trees were uprooted and an apartment building suffered minor roof damage. The tornado continued to cause occasional tree damage as it moved just north of Highway 60. Multiple trees were then uprooted along Cedarwood Road. After this point, discerning the tornado path from sporadic tree damage caused by straight line winds in the bowing segment became difficult, but the tornado appears to have dissipated prior to crossing Highway 69.
Thunderstorm Wind, Hale
- When
- April 13, 8:59 PM CST to 9:00 PM CST
- Where
- Hale County, Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -87.580
Two large hardwood trees uprooted and blocked a roadway. Two vehicles drove into the downed trees and totaled the vehicles. No injuries.
Thunderstorm Wind, Marengo
- When
- April 13, 8:59 PM CST to 9:00 PM CST
- Where
- Marengo County, Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.300, -87.800
Numerous trees uprooted in the city of Linden.
Thunderstorm Wind, Hale
- When
- April 13, 8:59 PM CST to 9:00 PM CST
- Where
- Hale County, 4.37 mi E of Powers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 32.963, -87.555
Several trees uprooted and power lines downed along County Roads 44 and 50.
Thunderstorm Wind, Tuscaloosa
- When
- April 13, 9:05 PM CST to 9:06 PM CST
- Where
- Tuscaloosa County, 1.35 mi ENE of Cloverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -87.630
Multiple tree uprooted and power lines downed across the city of Northport.
Thunderstorm Wind, Marengo
- When
- April 13, 9:08 PM CST to 9:09 PM CST
- Where
- Marengo County, Thomaston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.270, -87.620
Numerous trees uprooted along County Roads 25 and 28.
Tornado, Hale
- When
- April 13, 9:11 PM CST to 9:12 PM CST
- Where
- Hale County, 2.54 mi NE of Phipps to 3.11 mi NE of Phipps
- Rating
- EF0
- Path length
- 0.65 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.951, -87.444
National Weather Service meteorologists surveyed damage in northeast Hale County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The brief tornado touched down near County Road 50 about 500 yards east of County Road 49. Before dissipating, several trees were uprooted and snapped along its short path.
Thunderstorm Wind, Perry
- When
- April 13, 9:19 PM CST to 9:20 PM CST
- Where
- Perry County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.630, -87.320
Numerous trees uprooted in and around the city of Marion.
Tornado, Tuscaloosa
- When
- April 13, 9:30 PM CST to 9:38 PM CST
- Where
- Tuscaloosa County, 3.43 mi SSE of Sterling to 6.11 mi ESE of Sterling
- Rating
- EF0
- Path length
- 5.23 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.502, -87.566
National Weather Service meteorologists surveyed damage in northeast Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The tornado touched down east of the North River just west of Oregonia Road. It tracked northeast and uprooted several trees along Oregonia Road. |The tornado caused minor damage to the skirting, siding and shingles to a manufactured home. It continued northeastward across wooded uninhabited areas before lifting along Highway 69 near Blue Creek.
Thunderstorm Wind, Bibb
- When
- April 13, 9:34 PM CST to 9:35 PM CST
- Where
- Bibb County, (Ckl)centreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.900, -87.250
Several trees uprooted along South Scottsville Road in the city of Centreville.
Thunderstorm Wind, Dallas
- When
- April 13, 9:35 PM CST to 9:36 PM CST
- Where
- Dallas County, Orrville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.300, -87.250
Several trees uprooted in and around the town of Orrville.
Thunderstorm Wind, Chilton
- When
- April 13, 9:47 PM CST to 9:48 PM CST
- Where
- Chilton County, 5.42 mi NW of Maplesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.831, -86.951
Several trees uprooted along Highway 82 northwest of Maplesville.
Thunderstorm Wind, Walker
- When
- April 13, 9:54 PM CST to 9:55 PM CST
- Where
- Walker County, 8.95 mi SSW of Gorgas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.526, -87.245
Boat canopy blown off boat slips and damage to a pier at the Franklin Ferry Marina.
Thunderstorm Wind, Jefferson
- When
- April 13, 10:07 PM CST to 10:08 PM CST
- Where
- Jefferson County, 0.9 mi SW of Parco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -87.130
Several trees uprooted and power lines downed on Flat Top Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 13, 2022$2.2 million · EF2 · 92 events
- Flash Flooding and Flood in Arkansas, April 13, 20221 death · $50,000 · 0.88 in hail · 10 events
- Rip Current in Alabama, April 13, 20221 death · 2 injured · 1 event
- Rip Current in Puerto Rico, April 13, 20221 death · 1 event
- Tornadoes and Flash Flood in Arkansas, April 13, 2022$335,000 · EF1 · 17 events
- Tornado and Flash Flood in Mississippi, April 13, 20222 injured · $213,000 · EF0 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 13 to 18, 2022$177,000 · EF1 · 25 events
- Damaging Winds in Tennessee, April 13, 2022$200,000 · 61 kt wind · 46 events
- Tornado and Damaging Wind in Oklahoma, April 13, 20221 injured · $325,000 · EF1 · 2 events
- Tornado and Damaging Winds in Indiana, April 13, 2022$330,000 · EF0 · 8 events
- Flash Flooding and Damaging Winds in Tennessee, April 13, 2022$113,000 · 50 kt wind · 25 events
- Tornado and Damaging Winds in Missouri, April 13, 2022$272,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021616, 1021618, 1021677, 1021689, 1021620, 1021621, 1021623, 1021624, 1021628, 1021694, 1021629, 1021695, 1021630, 1021633, 1021634, 1021660, 1021667.